Plaquenil ... ever been asked to reduce?

Hi all, I am trying to get into the best health possible in between all my hospital appointments. My rheumatologist suggested that when in a flare, I can step up my 200mcg of plaquenil to 400 to damp things down, so that hopefully is something can try.

However, he also suggested that when feeling ok with my joints to possibly try to do without the medication one day a week as this over time reduces the amount I can have in terms of years? Is this a regular suggestion by rheumys?

The last 3 Sunday evenings I have gone without the plaquenil as suggested - I usually take it with my evening meal - as a kind of experiment to see. Each week after doing so, I have had more joint and tendon pain and it has taken me days to catch up again to end up back where I was. Is this really possible after missing one dose?

Glad of all your thoughts and comments,

BB

13 Replies

oldestnewest
  • Hi bestbuddy, how long have you been on Plaquenil? Plaquenil takes quite a while to build up in your system before it actually is making a difference to how we feel. I am thinking that by the time you are in a flare it is a bit late to up your dose, it won't fix it overnight. My Rheumi asked if I would like to try reducing last year while I was having a good spell, so I tried, but it usually took 2 to 3 weeks before I noticed a difference. When I started getting the old symptoms back I would go back on regular dose again. I agree that any pill you don't take now is one less for your body to deal with in life, and I don't think one pill a week should make a difference in how you are feeling. I have forgotten a pill here and there and did not make a difference to how I felt. I am presently experimenting with one pill a day, it has been a month. I have been feeling pretty good so wanted to see if I could manage on the 200 instead of 400. Now I am a little less confident, have not been sleeping well this week, headaches coming back, legs are sore and have lost the 'lets do something fun attitude' I had for the last month. So, my plan now is to do 200 and then 400 every second day and see if I can balance that. Plaquenil is to help prevent flares not treat them - once in bad flare you need more than that - So what the doctor said (I am sure he knows more than I do) about upping when you have flare isn't making sense to me. Good luck with your plan and let's see how you do,

  • I have been on it for 22 months now and I have tolerated it well. Most of the time it gives me relief but all of a sudden it's as though I am not taking anything as I am in such a lot of pain....I suppose this is a flare of sorts. I can't really tell, I have lived with this pain flitting around since childhood but unfortunately, my blood work for lupus and sjogrens are always negative apart from some inflammatory markers - I don't know which ones. So far I am diagnosed with UCTD and the rheumy won't give me anything else...in fact he said he CAN'T give me anything else. I can only assume there are criteria to meet before I do, but not sure what they would be....although I would have thought that dangerously high BP and blood in urine may point toward the condition morphing into something more specific?

    I agree, the protocol it didn't make sense to me either but could only comply with what he said. I think I have had so many other health issues going on that I put all my joint health to the back of my mind for a couple of months but feel things are gathering momentum again and I am not sleeping very well now with the pain.

    Thanks for your reply,

    BB

  • To be honest, if you have systemic damages which were caused by autoimmune disease over several years ( such as in Lupus/sjogren's). I'm not really sure if Plaquenil only helps. I don't find plaquenil 200 a day so far is strong enough. I had to have steroid.

  • When I had been taking 400mg Plaquenil for six months my rheumy sent a message via my GP for me to reduce to 200mg. My GP explained this is worked out by BMI and then the rheumy explained later that this drug builds up in the body over time and it is best to take the lowest dose you can manage on after a while. I had to stop it due to excessively painful rash and swollen face and lips eventually but it worked really fast with me unlike the other DMARDs I've tried. Within days of stopping it my joints stiffened up and my inflammatory markers rose again. I read somewhere here that a rheumy had told someone that it contains some kind of pain relief too which would make sense of my experience I guess because I try to avoid taking painkillers or NSAIDs where possible - which makes them extra effective when I do occasionally have them I think?

  • Hello. I have been on 2 x 200mg a day since my diagnosis in November 2013, so 8 months now. Some symptoms cleared up very quickly, skin issues, lupus butterfly and hair loss mainly but the other symptoms like headaches/cluster migraine, depression, nausea, dizziness etc took longer. The fatigue is only just improving now and I still get lupus brain fog. Anyway, at my follow up appt on Tuesday my Rheumy asked me how I felt about reducing my hydroxy and I told her that I felt that I was just coming out of a flare that had started in January 2013 and had escalated during the hot summer last year, as I did not know the sun was making me ill. I told her that I felt vulnerable now that it was so hot again and this summer was a bit of trial and error with my photo-sensitivity. We agreed that I would stay on 2 x 200mg a day until October and then I would take 200mg and 400mg on alternate days, until she reviewed me in April 2015. I have heard that hydroxy takes a long time to build up in your system and can be effective in your system for a long time after you stop taking it, before it is completely cleared from your system, therefore as Chapter said, I don't see how missing the odd one when you feel well will have an immediate effect - the odd one being missed wont have any effect? But I am no expert and have only just started the lupus journey. Good luck.

  • Briefly, because you have such good replies already: in my experience, a rheumatologist only makes negative statements about treatment/meds protocols if he/she is lacking in experience and confidence re diagnosing & treating our sort of rheumatic conditions. A more confident & experienced consultant will tend to consider us individually, study our symptoms, build up a patient profile, including our response to treatments (meds), and be bold enough to add meds to our treatment plans if there are unresolved symptoms. Considering the symptoms you describe, if your consultant claims he can't prescribe further for you, I think you would do well to discuss this fully in a double length appt with a GP you respect. seems to me you need a second opinion from a rheumatologist who has more experience of our sort of conditions

    Take care

  • It is interesting to read this. 200 is ok but once I stop taking symptoms do come back immediately. I also notice symptoms as the effects from plaquenil wearing off later in the evening. I'm also on steroid.

  • Thank you all for your replies ... I did try to send one from my ipad but I think it disappeared into the ether somewhere!! I am grateful for all your thoughts and comments in my search to find answers to my health problems. I know that this journey is a long and often frustrating one but I will hang on in there with a spirit of optimism.

    BB

  • My rheumatologist asked me in february or january this year....not sure without checking...if I would reduce my dose by 200 every other day because of new government guidelines re effects on eyes....so I've been taking 400 one day, 200 another. I was reluctant but agreed to give it a try, I've been taking plaquenil for 8 years. The worst so far has been sweats, they came back with a vengeance both at night and in the day, worse at night and feeling like a train wreck when I get up....

    Going to stick it out though and see what my blood results are next month when I see the lupus nurse in hospital...if they read ok then I will stay with the reduced dose......I think, will see what she says

  • BB: Have you been tested for iron overload (hemochromatosis)? Take a look at my web page at ibs-hemochromatosis-fibromy... to see why.

  • Thank you for taking the trouble to reply... interestingly there is haemo in my family; my younger sister has it and a cousin of mine has it too; both have venesection.

    They thought one of my brothers had it too but now they are saying he has sarcoidosis not haemo. I myself am only a carrier (Hh) and my GP says though I am low risk, they can't say no risk - though this is minimal. Have just had my annual Iron Profile / ferritin levels done last week so get the results back soon.

    Thanks for your concern.

    BB

  • Let me know what the lab readings are for your iron tests. Doc

  • Hi there, as you took an interest in my health concerns and suggested I post my lab results when I have them:

    Serum Iron 16umol/L (11-30umol/L)

    Saturation iron binding capacity 61umol (45 - 72 umol/L)

    Percentage iron saturation 26%

    Serum ferritin 177ug/L (14.00- 186.00ug/L)

    Thyroid Peroxidase antibody lev <25.0 iu/mL (0.00 - 33.90iu/ml)

    Intrinsic factor antibody (negative)

    I have quite a few more tests to come and get the results at the end of August but my ferritin I looking good and everything else is within range.

    BB

You may also like...